Side Effects From Too Much Gabapentin

In our latest question and answer, the pharmacist discusses potential side effects from doses of gabapentin that are too high.

Question

I am now prescribed 4,600 mg daily. However, I commonly take between 5,600 mg and 9,600 mg daily (at one time, not throughout the day), though on multiple occasions I have taken nearly 15,000 mg in one day. I just came across this website and it mentioned memory loss and gabapentin. I'm writing because I have SEVERE memory loss and it keeps getting worse. In your opinion... do you believe this memory loss experienced could be from the major dosing of gabapentin? You had said on the page I found, that mild short term memory loss is possible, My memory is so bad I fear I might have Alzheimer's. I'm serious. It's to the point where I tell people I have severe memory issues so don't expect me to remember anything. I even have suffered grossly at college and eventually failed out.

Asked by George On Jun 27, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Jun 29, 2018

Gabapentin CapsulesMemory loss and other cognitive adverse effects are well known to occur with gabapentin (brand name Neurontin) and they appear to be dose related, meaning higher doses result in a higher incidence rate.


In your situation, your dose far exceeds the maximum recommended daily dose, which is 3,600mg (given as divided doses throughout the day). Even then, dosages of 3600 mg/day have only been studied in a limited number of patients for a relatively short duration of time.


While you state your doctor has prescribed you 4,600mg a day (which is higher than the maximum recommended dose, but they may be trying alternative dosing for your specific situation), you are taking more than two to three times this dose day. This is dangerous and should not be done. Possible side effects from overdose include:

  • Loss of full control of bodily movements
  • Labored breathing
  • Drooping eyelids
  • Sedation
  • Confusion
  • Double vision
  • Slurred speech
  • Gastrointestinal problems
  • Impaired cognition (e.g. amnesia, memory impairment, confusion)


The memory issues you are experiencing may be very well due to the extremely high dose of gabapentin you are taking. Fortunately, memory loss and other side effects associated with gabapentin are not considered permanent and should resolve upon discontinuation of therapy or with a dose decrease.


Please reach out to your doctor regarding the side effects you are experiencing and the high doses you are taking, which are far beyond your prescribed therapy and medical guidelines.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

About Neurontin (Gabapentin)

Gabapentin is an analog of gamma-aminobutyric acid (GABA), an inhibitory neurotransmitter. It was originally developed as an anticonvulsant, but can also be an effective treatment for various types of seizures as well as painful neuropathies. Gabapentin has minimal drug interactions as it is not metabolized through the liver. In terms of dosing, gabapentin has a relatively short duration of action and is often dosed three to four times daily. To reduce the risk of side effects and find the lowest effective dose, gabapentin is often started at a low dose of 100-200mg per day and increased over time to effect.

Recent Questions